Can Medications Cause Dry Eyes?

Dry eye is a condition which can be caused by a wide range of things, including some medications.

Can Medications Cause Dry Eyes? in Chattanooga

Dry eye can be caused by a wide range of things, including the environment, too much time in front of screens, a number of other medical conditions, and more. But what about medications?

Amplify Eyecare Chattanooga

Medication and Dry Eye

Among the varied causes of dry eye, several types of medication have been found to cause dry eye. This is generally due to side effects of whatever the medication was designed to do. 

Antidepressants, Parkinson’s Medication, and Sleeping Pills

What this list of medications have in common is that they block some of the signals between nerve cells. While this can be helpful for people suffering from Parkinson's or depression, this can also lead to the medication blocking signals that would help tell the eyes to make more tears.

It should be noted that this mechanism only applies to tricyclic antidepressants, not SSRIs. Though, SSRIs can also cause dry eye.

Antidepressants, Parkinson’s Medication, and Sleeping Pills
Birth Control and other Hormone-Affecting Medication

Birth Control and other Hormone-Affecting Medication

Hormonal changes are very closely linked to dry eye (it is the reason women, particularly women over the age of 50, are more likely to have dry eye.) As such, medications which affect hormones, such as birth control pills and hormone replacement therapy treatments for menopause, cause dry eye.

Women who only take estrogen have been found to be far more likely to suffer from dry eye than women who take both estrogen and progesterone.

At present, doctors are unsure exactly why hormonal changes cause dry eye, but one theory is that it can affect how much water is in the tears.

Birth Control and other Hormone-Affecting Medication

Acne Medicine

Acne medication such as isotretinoin can also cause dry eye. They help get rid of acne by lowering the amount of oil produced by certain glands. Because this effect can extend to glands in the eyelids, it can lead to less oil in your tears. If there is insufficient oil in your tears, it can lead to them evaporating too quickly, which will lead to dry eyes.

Blood Pressure Medication

A very common type of blood pressure medication, beta blockers, work by blocking the body’s response to the hormone adrenaline. This helps correct blood pressure by slowing the heartbeat, and reducing the force the blood puts on the arteries. However, a side effect of this is that the body then produces less of the proteins which go into the tears. This in turn leads to fewer tears, and dry eye.

Beta-blocker medications also lower the normal pressure in the eyes, which can reduce the water content in the tears and lead to dryness.

Another type of blood pressure medication, diuretics, which help rid the body of salt and water, but also negatively impact tear composition. 

Antihistamines

Antihistamines are commonly used to control allergy symptoms, but in the process they can diminish the aqueous layer of the tear film and leave the eyes with insufficient moisture.

Painkillers

Many commonly used painkillers fall under the NSAID category (non-steroid anti inflammatory drugs). While inflammation is a symptom of dry eye, these drugs do not reduce the likelihood of that, and can exacerbate the damage dry eye already causes.

Herbal Supplements

The three most common supplements that can cause dry eye are niacin, echinacea, and kava.

Antidepressants, Parkinson’s Medication, and Sleeping Pills
Birth Control and other Hormone-Affecting Medication

What Should You Do If Your Medication is Causing Dry Eye?

If you suspect your medication is the cause of your dry eye, do not stop taking them right away. Many of these medications are meant to treat serious conditions, and suddenly stopping them can lead to harmful effects.

The best course of action is to see your doctor for advice. A reduction in dose size may be recommended, as some medications are less likely to cause dry eye if you take a smaller dose. Alternatively, you may be prescribed a different medication for the same condition which shouldn’t cause dry eye.

Additionally, depending on how severe the dry eye is, you may be recommended to use artificial tears to alleviate symptoms while continuing the medication.

Dr. McBryar cartoon

Summary

There are many common types of medication which can cause dry eye. If you suspect your medication is causing dry eye, do not stop taking it right away; instead, schedule an appointment to speak with a doctor about what you can do about the problem. If you would like to see a doctor to discuss what to do about a medication that is causing dry eye, you can contact Amplify EyeCare Chattanooga at (423) 710 3965.

Related Articles

Contact Us To Amplify Your EyeCare

Amplify EyeCare Chattanooga Logo

Working Hours

Monday - Tuesday
7:30AM - 5:15PM

Wednesday - Thursday
8:00AM - 5:15PM

Friday - Sunday
Closed

Location
1043 Executive Drive Suite #101 Hixson, TN 37343
Fax
(423) 710 3966
Website Accessibility Policy
Safety protocols page
privacy policy
phone-handsetcalendar-fullarrow-up linkedin facebook pinterest youtube rss twitter instagram facebook-blank rss-blank linkedin-blank pinterest youtube twitter instagram